Vitamin Cocktail Helps People Recover from Nuke Side Effects
December 20, 2000
Drugs such as AZT, d4T and ddI, commonly called nukes, may be associated with a number of side effects including the following:
Some researchers think that these problems occur because nukes damage the energy-producing parts of cells called mitochondria (Mt). Large numbers of damaged or malfunctioning Mt produce lactic acid (lactate). When high levels of lactic acid in the blood occur, this is known as lactic acidosis. Generally, this condition is uncommon in persons with AIDS (PWAs). Indeed, a recent French study suggests that over a period of two years, only about 1% of PWAs taking anti-HIV therapy develop this complication. People with hepatitis B or C are at increased risk for developing lactic acidosis. Symptoms of lactic acidosis include the following:
The following blood tests help identify PWAs with lactic acidosis:
A team of Dutch doctors have developed a protocol for rescuing their patients with lactic acidosis and we present their results.
The PWAs receive saline solution infused into a vein. As well, nurses give these PWAs the following nutrients, infused into a vein, twice daily:
The doctors continue to prescribe these nutrients until lactate levels "fall below 3 mmol/L." When this happens they consider switching from intravenous to oral administration of nutrients.
With this regimen some PWAs recover from lactic acidosis in as few as four days, others have taken as long as three weeks. According to the team, an average of 50% of people with lactic acidosis die. When given intravenous nutrients, however, the Dutch doctors have managed to save six out of six PWAs. Heartened with this success, the doctors plan to continue their approach.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.